Missouri, 2011

Hail in Missouri, April 22, 2011

April 22, 2011 · NWS LSX · 22 events in 9 counties and zones

Elevated convection fired up over the region on nose of strong low level jet. Numerous reports of large hail and isolated flash flooding were reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated convection fired up over the region on nose of strong low level jet. Numerous reports of large hail and isolated flash flooding were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 22, 5:56 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 22, 5:56 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
656 AM CDT FRI APR 22 2011

.DISCUSSION...
/211 AM CDT FRI APR 22 2011/

IT'S ABOUT TO GET BUSY AGAIN.

ELEVATED CONVECTION CONTINUES TO INITIATE ON THE NOSE OF A STOUT LOW
LEVEL JET TO OUR SOUTHWEST. THIS ACTIVITY WILL CONTINUE TO BLOSSOM
AS BAND OF INTENSE MOISTURE CONVERGENCE TRANSLATES ACROSS THE CWA.
INSTABILITY CONTINUES TO INCREASE ACROSS THE AREA...AND A FEW CELLS
HAVE ALREADY SPIKED SOME LITTLE HAIL CORES. STORMS SHOULD CONTINUE
TO INTENSIFY INTO THE PREDAWN HOURS...WITH LARGE HAIL BECOMING MORE
LIKELY. LATEST HRRR HINTS THAT THIS ELEVATED CONVECTION MAY TRY TO
ORGANIZE INTO A LINEAR COMPLEX OF STORMS ACROSS EAST CENTRAL
MISSOURI...PERHAPS BECOMING SURFACED BASED LATER THIS MORNING AND
INTO THE AFTERNOON AS THE WARM FRONT JUMPS NORTH.

THEN THE QUESTION IS IF THE ATMOSPHERE CAN RECOVER BEFORE THE COLD
FRONT ARRIVES. LATEST MESOSCALE MODEL RUNS FROM 00Z DEPICT ENOUGH
INSTABILITY DEVELOPS FOR ANOTHER ROUND OF SEVERE CONVECTION THIS
AFTERNOON AND EVENING. THIS IS ALSO SUPPORTED BY A POOL OF STEEP MID
LEVEL LAPSE RATES TO OUR WEST THAT WILL OVERSPREAD THE WARM SECTOR.
WILL LIKELY SEE A MIX OF STORM MODES AND THE FULL SPECTRUM OF SEVERE
WEATHER.

WILL CONTINUE FLASH FLOOD WATCH FOR LOCALLY HEAVY RAINFALL...BUT
HAVE DOUBTS IF WE NEED IT TO EXTEND PAST 06Z TONIGHT. LATEST
GUIDANCE PUSHES THE COLD FRONT FURTHER SOUTH BEFORE STALLING IT
OUT...AND THIS WOULD RESULT IN THE CONVECTION AND HEAVIEST RAINFALL
REMAINING SOUTH OF THE CWA. HAVE STARTED TO TRIM POPS BACK FOR
SATURDAY...BUT DIDN'T WANT TO HACK THEM TO MUCH IF THE LATEST
GUIDANCE IS TOO FAR SOUTH. IF THE SOUTHERN TREND CONTINUES...THE
WATCH MAY BE ABLE TO BE CANCELLED EARLY.

STILL LOOKS WET FOR EASTER SUNDAY AS THE FRONT BEGINS TO MOVE BACK
NORTH WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS HEADING INTO
NEXT WEEK. MADE NO CHANGES PAST SUNDAY NIGHT.

CVKING

&&

.AVIATION...
/643 AM CDT FRI APR 22 2011/

EARLY MORNING THUNDERSTORMS WERE JUST EXITING THE TAF SITES AT
ISSUANCE HOWEVER A DEVELOPING MCS NEAR KANSAS CITY IS EXPECTED TO
BRING THUNDERSTORMS TO THE TAF SITES WITHIN THE NEXT FEW HOURS.
AFTER A LULL IN PRECIP ACTIVITY...YET ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND THIS EVENING. WINDS
WILL TURN SLY AS A SFC WMFNT LIFTS NWD THEN TURN WLY AS A COLD
FRONT SWEEPS ACROSS THE REGION.

SPECIFICS FOR KSTL...EARLY MORNING THUNDERSTORMS WERE JUST EXITING
KSTL AT TAF ISSUANCE. A DEVELOPING MCS NEAR KANSAS CITY WILL BRING
THUNDERSTORMS TO KSTL BETWEEN 15 AND 18Z. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON AND THIS EVENING.
WINDS WILL TURN SLY AS A WARM FRONT LIFTS NWD THEN TURN WLY AS A
COLD FRONT MOVES THROUGH MISSOURI AND ILLINOIS.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR CRAWFORD MO-
     FRANKLIN MO-GASCONADE MO-IRON MO-JEFFERSON MO-MADISON MO-
     OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST. FRANCOIS MO-ST.
     LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE MO-WARREN MO-
     WASHINGTON MO.

IL...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR BOND IL-CLINTON
     IL-FAYETTE IL-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-
     ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Apr 22, 1:47 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
247 AM CDT FRI APR 22 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
247 AM CDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME WITH LARGE HAIL AND LOCALLY HEAVY
RAINFALL...ARE EXPECTED THIS MORNING.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...AND TORNADOES
WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL FROM THESE THUNDERSTORMS
COULD LEAD TO FLASH FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...ARE POSSIBLE
SATURDAY AND SATURDAY NIGHT ACROSS SOUTHEAST MISSOURI AND EXTREME
SOUTHWEST ILLINOIS.

THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...ARE LIKELY SUNDAY
THROUGH MONDAY NIGHT. FLASH FLOODING...AS WELL AS RIVER AND
STREAM FLOODING WILL BE A SIGNIFICANT THREAT THROUGH THIS PERIOD.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND
RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN
ST. LOUIS.

CVKING

In the hours before

Local storm report, Apr 22, 7:26 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
826 AM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HAIL             QUINCY                  39.93N  91.39W
04/22/2011  E0.70 INCH       ADAMS              IL   STORM CHASER

            MIXED HAIL FROM PEA TO DIME SIZE - SOUTH PART OF TOWN.

&&

DYE
Local storm report, Apr 22, 7:30 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
830 AM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLASH FLOOD      8 ENE VALMEYER          38.35N  90.18W
04/22/2011                   MONROE             IL   LAW ENFORCEMENT

            WATER RUNNING OVER THE ROAD AT THE INTERSECTION OF
            BLUFF ROAD AND HANOVER ROAD

&&

JP
Special weather statement, Apr 22, 7:44 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 AM CDT FRI APR 22 2011

MOZ041-047-048-050-221430-
BOONE MO-CALLAWAY MO-COLE MO-MONITEAU MO-
844 AM CDT FRI APR 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOONE...CALLAWAY...
NORTHERN MONITEAU AND NORTHERN COLE COUNTIES UNTIL 930 AM CDT...

AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARKSBURG...OR NEAR CALIFORNIA...MOVING
EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBIA...
  ASHLAND...
  HOLTS SUMMIT...
  FULTON...
  MCGIRK...
  JAMESTOWN...
  CENTERTOWN...
  EASLEY...
  LAKE MYKEE...
  NEW BLOOMFIELD...
  KLIEVER...
  LUPUS...
  MCBAINE...
  SANDY HOOK...
  MARION...
  WILTON...
  ELSTON...
  HARTSBURG...
  GUTHRIE...
  CARRINGTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Local storm report, Apr 22, 7:52 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
852 AM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HAIL             PERRY                   39.78N  90.75W
04/22/2011  E0.88 INCH       PIKE               IL   TRAINED SPOTTER

            ALSO REPORTED 40 MPH PLUS WINDS.

&&

DYE
Local storm report, Apr 22, 7:56 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
856 AM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             6 E BARRY               39.70N  90.93W
04/22/2011  E0.25 INCH       PIKE               IL   TRAINED SPOTTER

&&

TRUETT
Local storm report, Apr 22, 7:59 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
859 AM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     HAIL             BEVERLY                 39.79N  90.99W
04/22/2011  E1.00 INCH       ADAMS              IL   TRAINED SPOTTER

&&

JP

The radar

The Pleasant Hill radar (KEAX), 155 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

22 hail. Local standard time, as filed.

Hail, Moniteau

When
April 22, 7:59 AM CST
Where
Moniteau County, 5 mi SE of California
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.579, -92.504

Hail, Cole

When
April 22, 8:01 AM CST to 8:08 AM CST
Where
Cole County, 0.45 mi E of Centertown
Measured
1.75 in hail
Reported by
Public
Coordinates
38.619, -92.412

Hail, Callaway

When
April 22, 8:24 AM CST
Where
Callaway County, Williamsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -91.700

Hail, Cole

When
April 22, 8:25 AM CST
Where
Cole County, Jefferson City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.580, -92.180

Hail, Callaway

When
April 22, 8:25 AM CST
Where
Callaway County, 0.62 mi E of New Bloomfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.719, -92.089

Hail, Osage

When
April 22, 8:55 AM CST
Where
Osage County, 1.43 mi SW of Freedom
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.458, -91.701

Hail, Gasconade

When
April 22, 9:05 AM CST
Where
Gasconade County, 0.92 mi ESE of Pershing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.576, -91.614

Hail, Gasconade

When
April 22, 9:10 AM CST to 9:15 AM CST
Where
Gasconade County, Owensville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -91.500

Hail, Gasconade

When
April 22, 9:20 AM CST
Where
Gasconade County, 1.04 mi ENE of Rosebud
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.388, -91.383

Hail, St. Louis

When
April 22, 9:30 AM CST
Where
St. Louis County, 0.7 mi S of Chesterfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -90.572

Hail, Franklin

When
April 22, 9:30 AM CST
Where
Franklin County, New Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -91.220

Hail, Franklin

When
April 22, 9:35 AM CST
Where
Franklin County, 0.64 mi SSE of Krakow
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.492, -91.044

Hail, St. Louis

When
April 22, 9:43 AM CST
Where
St. Louis County, 0.6 mi NW of Bridgeton Terrace
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.756, -90.458

Hail, St. Louis

When
April 22, 9:45 AM CST
Where
St. Louis County, Creve Coeur to 0.87 mi ENE of Creve Coeur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -90.420

Hail, St. Louis

When
April 22, 9:50 AM CST
Where
St. Louis County, Florissant
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.780, -90.330

Hail, Franklin

When
April 22, 10:01 AM CST
Where
Franklin County, 0.52 mi WNW of Anaconda
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.302, -91.039

Hail, Franklin

When
April 22, 10:05 AM CST
Where
Franklin County, 1.63 mi NE of St Clair Mem Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.386, -90.948

Hail, Franklin

When
April 22, 10:05 AM CST
Where
Franklin County, 0.59 mi SSE of Catawissa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.422, -90.777

Hail, St. Louis

When
April 22, 10:30 AM CST to 10:32 AM CST
Where
St. Louis County, 1.2 mi S of Lakeshire
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.513, -90.371

Hail, St. Louis

When
April 22, 10:30 AM CST
Where
St. Louis County, 0.68 mi WSW of Fenton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.515, -90.441

Hail, Jefferson

When
April 22, 10:36 AM CST
Where
Jefferson County, Arnold
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.430, -90.370

Hail, St. Louis (C)

When
April 22, 10:37 AM CST
Where
St. Louis (C) County, 1.17 mi NNE of Carondelet
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.565, -90.269

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315310, 315313, 315551, 315555, 315558, 315560, 315573, 315570, 315575, 315578, 315582, 315590, 315584, 315587, 315593, 315596, 315600, 315602, 315604, 315610, 315605, 315607.